Tennessee, 2020Flash Flooding and Heavy Rain in Tennessee, September 13, 2020
September 13, 2020 · NWS OHX · 23 events in 7 counties and zones
A stationary frontal boundary stalled across the central portions of Middle Tennessee from Saturday, September 12, 2020 into Sunday, September 13, 2020. Persistent southwest flow aloft brought copious amounts of Gulf of Mexico moisture northward and interacted with this boundary, causing a roughly 7 hour period of nearly continuous heavy rain and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $410,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary frontal boundary stalled across the central portions of Middle Tennessee from Saturday, September 12, 2020 into Sunday, September 13, 2020. Persistent southwest flow aloft brought copious amounts of Gulf of Mexico moisture northward and interacted with this boundary, causing a roughly 7 hour period of nearly continuous heavy rain and thunderstorms. Rainfall totals reached 5 to over 8 in some locations, resulting in major flash flooding and river flooding along a narrow corridor across Lawrence, Lewis, Maury, Williamson, Davidson, Rutherford, Wilson, Sumner, and Macon Counties. Numerous water rescues were conducted and many homes and businesses were flooded, with some of the worst flooding occurring in the Mill Creek basin across northeast Williamson County and southeast Davidson County. In fact, Mill Creek at Nolensville reached 19.53 feet, which is the second highest crest ever at that location - only surpassed by the record of 22.53 feet in the May 2010 flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 13, 5:49 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 13, 5:49 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
649 AM CDT Sun Sep 13 2020
.UPDATE...
FOR 12Z AVIATION DISCUSSION.
&&
.DISCUSSION...
Tweaked hourly temperature, dewpoint, and wind speed/direction
grids. Freshened up wording in zone forecast product for flash
flood watch. Remainder of forecast continues to be on track.
&&
.AVIATION...
12Z TAF DISCUSSION.
MVFR to IFR conditions persist at BNA/MQY with SHRA/TSRA this
morning. CKV/CSV vary between VFR and MVFR CIGs. More SHRA/TSRA is
on the way for BNA/MQY in the next several hours, while CSV will
have to wait until 18z for any activity. Heavier rain will reduce
VIS/CIGs to MVFR or IFR at times.
Activity will taper off around 00z or a little sooner. Light
south winds become northerly/variable this afternoon and evening.
MVFR CIGs are possible at BNA/MQY/CSV and may need further
adjustment in later TAF cycles.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Bedford-Clay-Davidson-
Giles-Hickman-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Overton-Perry-Pickett-Putnam-Rutherford-Smith-Sumner-Trousdale-
Wayne-Williamson-Wilson.
&&
DISCUSSION......JB Wright
AVIATION........Schaper
Hazardous weather outlook, Sep 13, 4:18 AM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
518 AM CDT Sun Sep 13 2020
TNZ005>011-023>034-056>066-075-077>080-093>095-141000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
518 AM CDT Sun Sep 13 2020
This Hazardous Weather Outlook is for Middle Tennessee.
.DAY ONE...Today and tonight.
A good portion of the mid state will experienced between two
to three inches, with locally higher amounts of around five
inches, of rainfall today. Heavy rainfall could fall within
a short period of time causing flooding of streets and low
lying areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Currently, the greatest rainfall amounts associated the remants
of Tropical Storm Sally will be across southeastern portions of
the mid state region later this work week where two to four
inches of rainfall could be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.
JB Wright
Flash Flood, Williamson
- When
- September 13, 7:15 AM CST
- Where
- Williamson County, 3.28 mi NNW of Nolensville to 3.15 mi NW of Nolensville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.995, -86.700
Waller Road was closed due to high water.
Flash Flood, Williamson
- When
- September 13, 8:00 AM CST
- Where
- Williamson County, 3.62 mi NNW of Nolensville to 3.36 mi SSW of Nolensville
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- Law Enforcement
- Coordinates
- 35.998, -86.705
Major flash flooding affected the Nolensville area. Several homes, businesses, and other buildings were flooded. Some of the buildings flooded included the Williamson County Parks and Recreation Center, located at 7250 Nolensville Road, which suffered damage estimated at $321,663.47; the Mill Creek Church of Christ at 7260 Nolensville Road; and the historic Nolensville School at 7248 Nolensville Road. Numerous roads were also flooded and closed including Baronswood Drive, Kidd Road, Nolensville Road, Sunset Road, York Road, Old Clovercroft Road, Summerlyn Drive, Oldham Drive, Concord Road, Rocky Springs Road, Rocky Ford Road, Stonebrook Blvd., Dortch Lane, McFarlin Road, Fly Road, and Brittain Lane. The Brittain Lane bridge over Mill Creek was damaged by the flooding and indefinitely closed. Five water rescues were conducted in the area with many vehicles submerged.
Flash Flood, Davidson
- When
- September 13, 8:00 AM CST
- Where
- Davidson County, 0.72 mi S of Wrencoe to 0.68 mi S of Wrencoe
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.010, -86.701
Water rescue ongoing at Culbertson Road.
Flash Flood, Rutherford
- When
- September 13, 8:29 AM CST
- Where
- Rutherford County, 0.83 mi S of Sandhill to 0.86 mi S of Sandhill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.018, -86.548
Flood waters surrounded several homes on Mercury Drive in La Vergne.
Flash Flood, Rutherford
- When
- September 13, 8:30 AM CST
- Where
- Rutherford County, 1.43 mi W of Smyrna to 1.4 mi WNW of Smyrna
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 35.983, -86.555
Photos showed Wolverine Trail near Sam Ridley Parkway was flooded and impassable, with one car submerged in the flood waters.
Flash Flood, Sumner
- When
- September 13, 9:00 AM CST
- Where
- Sumner County, 1.11 mi SW of Kansas to 1.07 mi SW of Kansas
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.438, -86.393
Desha Creek flooded Wrights Lance and the road is impassable.
Flash Flood, Maury
- When
- September 13, 9:12 AM CST
- Where
- Maury County, 0.4 mi ENE of Spring Hill to 0.58 mi ENE of Spring Hill
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.753, -86.924
Miles Johnson Parkway at Duplex Road was flooded and closed.
Flash Flood, Sumner
- When
- September 13, 9:15 AM CST
- Where
- Sumner County, 1.78 mi NNE of Rockland to 1.62 mi NNE of Rockland
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.324, -86.620
Old Shackle Island Road was closed due to flooding.
Flash Flood, Maury
- When
- September 13, 9:18 AM CST
- Where
- Maury County, 0.56 mi W of Columbia Maury Arpt to 1.52 mi S of Arrow
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.550, -87.190
Several roads were flooded and closed around Mount Pleasant.
Flash Flood, Wilson
- When
- September 13, 9:37 AM CST
- Where
- Wilson County, 2.06 mi W of Mt Juliet to 1.72 mi WSW of Mt Juliet
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.196, -86.556
Old Lebanon Dirt Road was closed 1.5 miles west of Mount Juliet Road due to high water.
Flash Flood, Wilson
- When
- September 13, 9:41 AM CST
- Where
- Wilson County, 0.29 mi WSW of Vesta to 0.2 mi SW of Vesta
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 36.068, -86.424
Flood waters were three feet deep at the intersection of Couchville Pike and McCrary Road.
Flash Flood, Rutherford
- When
- September 13, 9:48 AM CST
- Where
- Rutherford County, 1.51 mi SW of La Vergne to 1.62 mi SW of La Vergne
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.006, -86.601
Significant flash flooding caused several shipping containers at the Bridgestone Plant to float to Bridgestone Parkway.
Flash Flood, Davidson
- When
- September 13, 9:55 AM CST
- Where
- Davidson County, 1.73 mi SSE of Antioch to 1.69 mi S of Antioch
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.046, -86.661
I-24 was closed at Bell Road due to water over the interstate around Blue Hole Road.
Flash Flood, Maury
- When
- September 13, 10:05 AM CST
- Where
- Maury County, 0.81 mi NE of Sandy Hook to 0.09 mi ENE of Sandy Hook
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.488, -87.239
Multiple water rescues were conducted from homes around West Sheepneck Road at Lawrenceburg Highway.
Flash Flood, Maury
- When
- September 13, 10:05 AM CST
- Where
- Maury County, 1.24 mi WSW of Godwin to 2.76 mi SSE of Westwood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.640, -87.068
Multiple roads were flooded and closed in Columbia.
Flash Flood, Sumner
- When
- September 13, 10:05 AM CST
- Where
- Sumner County, 1.18 mi N of Gallatin to 1.28 mi N of Gallatin
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.417, -86.451
Santa Monica Blvd. and Hollywood Blvd. were flooded with water approaching homes.
Flash Flood, Lawrence
- When
- September 13, 10:45 AM CST
- Where
- Lawrence County, 2.06 mi NE of Barnesville to 2.07 mi SE of Barnesville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.450, -87.353
Multiple water rescues ongoing in the northern part of Lawrence County.
Flash Flood, Sumner
- When
- September 13, 10:50 AM CST
- Where
- Sumner County, 0.56 mi ESE of Rogana to 1.18 mi SE of Rogana
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.447, -86.321
Flood waters covered the road at Rock Springs Road and Rogana Road.
Flash Flood, Lawrence
- When
- September 13, 11:00 AM CST
- Where
- Lawrence County, 3.6 mi WNW of Barnesville to 1.57 mi ENE of Summertown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 35.451, -87.439
Lawrence County Emergency Management reported on their Facebook page that numerous agencies were responding to flash flooding across northern Lawrence County. Numerous trees fell from flood waters and at least one water rescue occurred.
Heavy Rain, Williamson
- When
- September 13, 11:00 AM CST
- Where
- Williamson County, 3.27 mi NE of Mallorys
- Reported by
- CoCoRaHS
- Coordinates
- 35.983, -86.759
CoCoRaHS station Brentwood 1.9 ESE measured a storm total of 8.25 inches of rain.
Flash Flood, Wilson
- When
- September 13, 11:18 AM CST
- Where
- Wilson County, 1 mi SSE of Lebanon to 1.42 mi SSE of Lebanon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.207, -86.292
Highway 231 was flooded and closed south of Lebanon Square.
Heavy Rain, Williamson
- When
- September 13, 12:00 PM CST
- Where
- Williamson County, 1.64 mi S of Nolensville
- Reported by
- CoCoRaHS
- Coordinates
- 35.926, -86.682
CoCoRaHS station Nolensville 2.4 SW measured a storm total of 6.74 inches of rain.
Flash Flood, Maury
- When
- September 13, 12:45 PM CST
- Where
- Maury County, 0.22 mi SSE of Ridley to 0.49 mi NW of Canaan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.547, -87.198
Numerous photos from Maury County EMA showed flash flooding near Mount Pleasant. A bridge over Big Bigby Creek at Canaan Road and Ashwood Road was flooded, as were Magnolia Road and Sugar Creek Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Puerto Rico, September 13, 20201 death · 1 injured · 10 events
- Rip Current in South Carolina, September 13, 20201 death · 1 injured · 1 event
- Flash Flooding and Flooding in Kentucky, September 13, 2020$260,000 · 8 events
- Marine Tropical Storm in Gulf of Mexico, September 13, 202013 events
- Flash Flooding and Heavy Rain in Alabama, September 13, 20206 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 13, 20204 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 13, 20204 events
- Flood in North Carolina, September 13, 2020$500 · 1 event
- Flood in Tennessee, September 13, 2020$10,000 · 1 event
- Flash Flood in Mississippi, September 13, 2020$2,000 · 1 event
- Waterspout in South Atlantic Coastal Waters, September 13, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921829, 921830, 921831, 921832, 922545, 921833, 921834, 921835, 921836, 921837, 921838, 921839, 921840, 921841, 921846, 921847, 921848, 921849, 921850, 921853, 921851, 922544, 921852.